South Dakota, 2012

Hail in South Dakota, May 26, 2012

May 26, 2012 · NWS ABR · 3 events in 2 counties and zones

Several severe thunderstorms developed north of a warm front in northeast South Dakota and brought large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several severe thunderstorms developed north of a warm front in northeast South Dakota and brought large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 26, 7:11 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 26, 7:11 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SAT MAY 26 2012

.UPDATE...
STILL CLOSELY MONITORING A NORTHWARD ADVANCING SURFACE WARM
FRONT. AT 00Z...THE FRONT WAS ANALYZED BACK IN WESTERN NEBRASKA
BETWEEN SYDNEY AND SCOTTSBLUFF EXTENDING EAST AND NORTH TO JUST
SOUTH OF THEDFORD UP AND OVER TO YANKTON SOUTH DAKOTA. THE FRONT
HAS SLOWED SOME OVER THE PAST COUPLE OF HOURS...BUT IS STILL
FORECAST TO WORK THROUGH THE CWA OVER NIGHT TONIGHT. IT APPEARS
THAT ANY PRIOR POTENTIAL FOR TORNADOES ACROSS THE FAR SOUTHWESTERN
ZONES /I-90 CORRIDOR SOUTH/ IS DIMINISHING QUICKLY WITH THE END OF
DAYTIME HEATING/MIXING. THE WARM FRONT IS STILL EXPECTED TO BE
WORKING UP INTO THE SOUTHWESTERN ZONES BY 06Z. EARLIER
SURFACE-BASED CONVECTION HAS PUSHED NORTH PASSED THE SURFACE WARM
FRONT AND HAS BECOME ELEVATED IN NATURE CONTINUING TO PUSH NORTH
ACROSS SOUTH CENTRAL SOUTH DAKOTA. IT APPEARS THAT ADDITIONAL
THUNDERSTORMS MAY BE TRYING TO FIRE RIGHT ALONG THE SURFACE WARM
FRONT ACROSS SERN SOUTH DAKOTA AT THIS TIME AS WELL. STILL PLENTY
OF INSTABILITY /BOTH SURFACE-BASED AND ALOFT NORTH OF THE WARM
FRONT/ AND GOOD EFFECTIVE LAYER SHEAR FOR SUPERCELLS CONTAINING A
LARGE HAIL THREAT OVERNIGHT TONIGHT. THE LATEST RAP/RUC MODEL
OUTPUT STILL SHOWS A RATHER STRONG LOW LEVEL JET DEVELOPING LATER
TONIGHT AFTER 03Z ACROSS THIS CWA ALONG AND NORTH OF THE WARM
FRONT WHICH WHEN COMBINED WITH THE LARGE SCALE ASCENT THAT WILL BE
AROUND LATER TONIGHT FROM S/WS MOVING UP OUT OF NEBRASKA AND
KANSAS WILL CREATE A FAVORABLE ENVIRONMENT FOR ELEVATED
THUNDERSTORMS /SOME STRONG TO SEVERE/.

00Z KABR RAOB DATA REVEALS A NOTEWORTHY ELEVATED INSTABILITY LAYER
OFF THE TOP OF THE 5K FT DEEP LOW STRATUS LAYER IN PLACE OVER THE
CWA. PARCELS LAUNCHED FROM 800HPA ARE FREE TO CONVECT TO THE
TROPOPAUSE WITH INTERACTIVE SKEW-T DATA SUGGESTING OVER 1300J/KG
OF ELEVATED CAPE IS CURRENTLY AVAILABLE. WILL WAIT FOR THE LOW
LEVEL JET AND LARGE SCALE ASCENT TO OVERSPREAD THE CWA.

SEE UPDATED AVIATION DISCUSSION BELOW FOR 00Z TAFS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES THROUGHOUT
THE WEEKEND.

AS OF 19Z...MUCH OF THE NORTHERN PLAINS IN LOCKED UNDER LOW/MID
LEVEL CLOUDINESS WHICH HAS RESULTED IN A SLOW WARMING TREND.
HOWEVER FURTHER SOUTH ACROSS MUCH OF NEBRASKA...MOSTLY CLEAR SKIES
HAVE DEVELOPED WITH TEMPERATURES EASILY CLIMBING INTO THE LOWER
90S SOUTH OF A WARM FRONT. DRIER AIR IS BEGINNING TO PUSH OFF THE
FRONT RANGE OF THE ROCKIES AND INTO THE CENTRAL PLAINS WHERE DEW
POINTS HAVE BEEN DROPPING INTO THE 40S. NORTH AND EAST OF THE DRY
AIR...CU IS DEVELOPING. WOULD EXCEPT CONVECTION TO DEVELOP WITHIN
THE NEXT FEW HOURS OVER EASTERN NEBRASKA AND WESTERN IOWA WHERE
DEW POINTS HAVE CLIMBED INTO THE LOWER 70S. THIS CONVECTION COULD
LIMIT OUR OVERALL SEVERE POTENTIAL UNTIL LATER TONIGHT WHEN A
STRONGER SHORT WAVE TROF ROTATES ACROSS THE NORTHERN PLAINS. A
HEALTHY LLJ DEVELOPS AND INTENSIFY ACROSS SOUTH CENTRAL SOUTH
DAKOTA BEGINNING AT 0Z...WITH THE STRONGEST CORE HAPPENING AROUND
9Z. THE QUESTION STILL REMAINS WHETHER OR NOT THE LLJ CAN OVERCOME
A STRONG CAP WITH H7 TEMPERATURES WARMING TO AROUND +12 TO +14C.
AT THIS TIME IT APPEARS AS THOUGH THE LLJ PRECEDES THE CAP BY
THREE HOURS. LUCKILY THE STRONGEST INSTABILITY IS LOCATED TO THE
EAST OF THE LLJ. THE POSSIBLE SCENARIO FOR TONIGHT COULD BE WHERE
THE WESTERN CWA SEES STRONG TO SEVERE STORMS WITH DAMAGING WINDS
BEING THE MAIN THREAT DUE TO A 60+ LLJ. THE EASTER CWA COULD ALSO
SEE STRONG TO SEVERE STORMS AS THE WARM FRONT/GREATEST INSTABILITY
AXIS MOVES NORTHWARD. EXCELLENT SHEAR WOULD RESULT IN LARGE HAIL
BEING THE MAIN THREAT. IT SEEMS HIGHLY LIKELY THAT MOST OF THE
CONVECTION WILL BE NORTH OF THE CWA BY 12Z SUNDAY.

BY SUNDAY AFTERNOON...THE SURFACE LOW PRESSURE SHOULD BE LOCATED
OVER EASTERN ND WITH A TRAILING COLD FRONT/DRY LINE DRAPED ACROSS
THE EASTERN SD. THIS COLD FRONT WILL INTERACT WITH STRONG
INSTABILITY AND WEAK SURFACE CONVERGENCE TO RESULT IN RAPID
DEVELOPMENT OF CONVECTION. BELIEVE THE EXTREME EASTERN CWA COULD
SEE A SEVERE STORM OR TWO BETWEEN 21Z AND 0Z.

MONDAY WILL DRY AND COLD WITH HIGHS IN THE 60S EXPECTED. SOME
MODELS SUGGEST THE WEST TO NW WINDS DURING THE AFTERNOON MAY REACH
ADVISORY LEVELS.

.LONG TERM...TUESDAY THROUGH SATURDAY

AN UPPER LEVEL TROF WILL LINGER OVER THE NORTHERN PLAINS AT THE
START OF THE PERIOD EVEN AS HIGH PRESSURE SETTLES IN AT THE
SURFACE. THESE FEATURES REMAIN IN PLACE THROUGH THE WORK WEEK WITH
A SERIES OF SHORTWAVES MOVING THROUGH THE UPPER FLOW. WHAT THIS
MEANS IS AN ON AND OFF CHANCE OF SCATTERED SHOWERS THROUGH THE
WEEK. EVEN THOUGH SKY COVER IS CURRENTLY LIMITED IN THE
GRIDS...WOULD NOT BE SURPRISED IF SOME STRATUS DEVELOPED DURING
THE PERIOD EITHER. BY SATURDAY THE REGION MIGHT SEE A CHANGE FOR
WARMER WEATHER WITH A BUILDING UPPER RIDGE THAT WILL LET TEMPS
CLIMB TO AROUND NORMAL...UPPER 70S/LOWER 80S...FOR EARLY JUNE.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

DRIZZLE AND SPOTTY RAIN SHOWERS WILL CONTINUE ACROSS THE AREA
THROUGH EARLY THIS EVENING WHILE SYNOPTIC SCALE LIFT REMAINS AT A
PREMIUM AND 20 TO 35 KNOTS OF EASTERLY WIND CONTINUE WITHIN/ACROSS
THE TOP OF THE STRATUS CLOUD LAYER. CIGS ARE EXPECTED TO REMAIN
MVFR/IFR OVERNIGHT UNTIL A WARM FRONT PUSHES THROUGH THE REGION
/TIMING-WISE GENERALLY BETWEEN 06Z AND 12Z/.

THE OVERNIGHT FORECAST CONTINUES TO BE A COIN TOSS FOR
TIMING/COVERAGE OF EXPECTED THUNDERSTORMS ACROSS THE CWA. BY AND
LARGE...ELEVATED THUNDERSTORMS CAPABLE OF LARGE HAIL ARE EXPECTED
TO DEVELOP BY 03Z TONIGHT OVER THE FORECAST AREA...WITH
KPIR...KABR AND KATY IN LINE TO POTENTIALLY EXPERIENCE ONE OF
THESE STRONG STORMS...MAINLY BETWEEN 03Z AND 09Z TONIGHT. KMBG
COULD ALSO SEE A FEW STORMS AS WELL...BUT THE BETTER CHANCES
REMAIN EAST OF KMBG. STORMS HAVE YET TO DEVELOP OVER THIS FORECAST
AREA...SO IT IS A BIT DIFFICULT TO BE FIRM WITH TIMING/LOCATION OF
TS MENTION AT TAF SITES.

BY 15Z SUNDAY...DRY VFR FLYING WEATHER IS EXPECTED TO RETURN TO
ALL FOUR TERMINALS ON BREEZY TO WINDY SOUTHWEST WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SD
LONG TERM...WISE
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 26, 3:44 AM CST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
444 AM CDT SAT MAY 26 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
444 AM CDT SAT MAY 26 2012 /344 AM MDT SAT MAY 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY. SOME
STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREAT...HOWEVER A SMALL POTENTIAL FOR TORNADIC DEVELOPMENT
EXISTS THIS AFTERNOON AND EVENING. STORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG...POSSIBLY SEVERE STORMS...MAY OCCUR IN THE EARLY MORNING
HOURS ON SUNDAY. DRIER AIR QUICKLY MOVES INTO THE REGION SUNDAY
AFTERNOON. ANOTHER CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT
EXISTS ACROSS EASTERN SOUTH DAKOTA ALONG A COLD FRONT LATE SUNDAY
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY.

The radar

The Aberdeen radar (KABR), 139 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Roberts

When
May 26, 10:20 PM CST
Where
Roberts County, Rosholt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.870, -96.730

Hail, Roberts

When
May 26, 10:30 PM CST
Where
Roberts County, 4.15 mi N of Claire City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.910, -97.100

Hail, Brown

When
May 26, 11:01 PM CST
Where
Brown County, 7.58 mi SE of Hecla
Measured
1 in hail
Reported by
Public
Coordinates
45.790, -98.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384827, 384829, 384830.